Back to Substance Use Disorders
Safe Opioid Use
Reviewed by Medicinsk Expert•Last updated: 2026-10-22•Substance Use Disorders

Safe Opioid Use

Understanding how to use, store, and dispose of prescription opioids safely is essential to preventing misuse, addiction, and overdose.

What are opioids?

Opioids, sometimes called narcotics, are a type of drug. They include strong prescription pain relievers such as oxycodone, hydrocodone, fentanyl, and tramadol. The illegal drug heroin is also an opioid.

A health care provider may give you a prescription opioid to reduce pain after you have had a major injury or surgery. You may get them if you have severe pain from health conditions like cancer. Some providers prescribe them for chronic pain.

Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by your provider. However, people who take opioids are at risk for opioid use disorder (OUD) and overdose. These risks increase when opioids are misused, such as taking more than your prescribed dose, using it to get high, or taking someone else's opioids.

How do I know if I need to take opioid medicines?

First, you need to talk with your provider about whether you need to take opioids. You should discuss:

  • Whether there are other medicines or therapies that might treat your pain
  • The risks and benefits of taking opioids
  • Your medical history and if you or anyone in your family has a history of substance misuse, a drug addiction, or alcohol use disorder (AUD)
  • Any other medicines and supplements you are taking
  • How much alcohol you drink
  • If you are pregnant or planning to become pregnant

What do I need to know if I am going to take opioid medicines?

If you and your provider decide that you need to take opioids, make sure that you understand:

  • How to take the medicine—how much and how often.
  • How long you will need to take the medicine.
  • What the possible side effects are.
  • How you should stop the medicines when you no longer need them. If you have been taking opioids for a while, it can be dangerous to just stop suddenly; you may need to get off the medicines slowly.
  • What the warning signs of addiction are, so you can watch for them:
    • Regularly taking more medicine than you are supposed to
    • Taking someone else's opioids
    • Taking the medicine to get high
    • Mood swings, depression, and/or anxiety
    • Needing too much or too little sleep
    • Trouble making decisions
    • Feeling high or sedated

If you have a high risk for an overdose, you will want to get naloxone from a pharmacy and carry it with you. Naloxone is a medicine that can reverse the effects of an opioid overdose.

How can I take my opioid medicine safely?

  • Take your medicine exactly as prescribed—do not take extra doses.
  • Check the instructions every time you take a dose.
  • Do not break, chew, crush, or dissolve opioid pills.
  • Opioids can cause drowsiness. Do not drive or use any machinery that may injure you, especially when you first start the medicine.
  • Contact your provider if you have side effects.
  • If you can, use the same pharmacy for all your medicines to help the pharmacist alert you to dangerous drug interactions.

How can I safely store and dispose opioid medicines?

  • Store your opioids and other medicines in a safe place. If you have children at home, use a lockbox. Even one accidental dose can cause a fatal overdose in a child.
  • If you travel, carry the current bottle of opioids with you for safety.
  • Dispose of your unused medicine properly. You can find a local drug take-back program, a pharmacy mail-back program, or check the Food and Drug Administration (FDA) website to see if your specific medicine can be flushed down the toilet.
  • Never sell or share your medicines. Your prescription is for you; what is safe for you might lead to an overdose for someone else.
  • If someone steals your opioid medicines or prescription, report the theft to the police.

Frequently Asked Questions

nswer: Store opioids in a locked cabinet or secure location, out of sight and reach of children, pets, and visitors. Keep them in their original container with the prescription label, and never share them with anyone, even if they have similar pain.
nswer: Do not flush opioids down the toilet or throw them in the trash, as this can harm the environment or lead to misuse. The best methods are to take them to a drug take-back program, a pharmacy with a mail-back program, or mix them with an undesirable substance like coffee grounds or cat litter in a sealed bag before putting them in the trash.
nswer: Signs of an opioid overdose include slowed or stopped breathing, pinpoint pupils, unresponsiveness, blue or grayish skin, and gurgling sounds. If you suspect an overdose, call emergency services immediately (911 in the US) and administer naloxone if available and you are trained to do so.
nswer: Discuss non-opioid medications like NSAIDs or acetaminophen, physical therapy, acupuncture, massage, cognitive-behavioral therapy, exercise, and other interventional pain procedures. Your doctor can help determine the best approach for your specific pain condition.
Source: MedlinePlus, National Library of Medicine

MedlinePlus brings together authoritative health information from the National Library of Medicine (NLM), the National Institutes of Health (NIH), and other government agencies and health-related organizations.

kontakt@hittavard.se

Ⓒ 2024. Alla rättigheter förbehålls av juxt ab